High Wind, Lower Columbia Basin
- When
- March 20, 2:00 PM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
Strong surface pressure gradients associated with a cold front produced high winds across the Columbia River Gorge and the Hanford and West Richland area the afternoon of March 20th. Wind gusts in MPH are followed: (64) just WNW of Roosevelt, (59) just NNW of Lyle, (59) 12 miles W of Basin City, (58) 8 miles NW of West Richland, and (58) 5 miles SW of Basin City.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Strong surface pressure gradients associated with a cold front produced high winds across the Columbia River Gorge and the Hanford and West Richland area the afternoon of March 20th. Wind gusts in MPH are followed: (64) just WNW of Roosevelt, (59) just NNW of Lyle, (59) 12 miles W of Basin City, (58) 8 miles NW of West Richland, and (58) 5 miles SW of Basin City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 20, 1:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 230 PM PDT WED MAR 20 2013 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. A STRONG COLD FRONT IS MOVING ACROSS THE EASTERN PORTION OF THE FORECAST AREA THIS AFTERNOON. THE FRONT HAS HEAVY RAIN SHOWERS GUSTY WINDS AND ISOLATED THUNDERSTORMS. BASED ON CURRENT MOVEMENT THIS HEAVIER PRECIPITATION SHOULD MOVE OUT OF THE REGION BY LATE AFTERNOON. BEHIND THE FRONT SATELLITE SHOWS RAPIDLY CLEARING SKIES WITH GOOD SUBSIDENCE EVIDENT ON WATER VAPOR IMAGERY. THIS WILL LIMIT THE PRECIPITATION TO SCATTERED SHOWERS FOR THE REMAINDER OF THE EVENING AND OVERNIGHT. ONSHORE FLOW WILL GIVE THE CASCADES THE BEST CHANCE FOR ADDITIONAL SHOWERS. COLD ADVECTION WILL LOWER FREEZING LEVELS AND SNOW SHOWERS ARE LIKELY IN THE MOUNTAINS. OTHER ITEM OF CONCERN WILL BE WINDS. GUSTY WESTERLY WINDS ARE LIKELY THROUGH THE EVENING ASSOCIATED WITH PRESSURE RISES AND WINDS ALOFT MIXING DOWN. NORTHWEST FLOW ALOFT THURSDAY WITH PARTLY TO MOSTLY CLOUDY SKIES AND SCATTERED SHOWERS MAINLY OVER THE MOUNTAINS. BREEZY WEST WINDS WILL CONTINUE IN MANY LOCATIONS. MODELS DEPICT A SHORT WAVE MOVING THROUGH THE REGION THURSDAY NIGHT WHICH SHOULD INCREASE CLOUD COVER AND SHOWER ACTIVITY ESPECIALLY FOR THE BLUES. THE NORTHWEST FLOW ALOFT WILL CONTINUE FRIDAY. SCATTERED SHOWERS OVER THE MOUNTAINS WITH PARTLY TO MOSTLY CLOUDY SKIES ELSEWHERE. A COOLER AIRMASS WILL GIVE TEMPERATURES NEAR OR BELOW NORMAL THE NEXT FEW DAYS. 94 .LONG TERM...SATURDAY THROUGH WEDNESDAY. OUR AREA WILL BE IN A NW FLOW ALOFT AND TEMPERATURES WILL REMAIN BELOW NORMAL FOR THIS WEEKEND. SOME SHOWERS MAY LINGER OVER THE AREA MOUNTAINS INTO SUNDAY BEFORE A RIDGE OF HIGH PRESSURE BEGINS TO HAVE A GREATER INFLUENCE ON OUR WEATHER BY MONDAY. DRIER CONDITIONS AND NEAR NORMAL TEMPERATURES ARE LIKELY FOR THE BEGINNING OF THE WORK WEEK BEFORE LOW PRESSURE NEARS THE PACNW TUESDAY. MOISTURE WILL BEGIN TO INCREASE ACROSS THE TWO STATE AREA ON A SW FLOW AND THE CHANCES FOR SHOWERS WILL INCREASE FOR OUR REGION INTO WEDNESDAY. AFTERNOON TEMPERATURES WILL BEGIN TO REBOUND AS THEY CLIMB INTO THE 50S ACROSS THE COLUMBIA BASIN NEXT WEEK. && .AVIATION...BRIEF WIND GUSTS OVER 40 KTS ARE EXPECTED FOR THE AREA INTO THIS EVENING. AREAS OF MVFR CEILINGS AND VSBY WILL CONTINUE DUE TO SHOWERS AND BLOWING DUST INTO TONIGHT. OTHERWISE CONDITIONS SHOULD IMPROVE TO VFR CONDITIONS AFTER 06Z BUT WIND GUSTS OVER 30 KTS ARE POSSIBLE INTO THURSDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... PDT 34 52 30 51 / 20 10 20 10 ALW 37 52 32 50 / 20 10 30 10 PSC 37 56 32 53 / 20 10 10 10 YKM 31 52 25 52 / 20 10 10 10 HRI 36 54 30 52 / 20 10 10 10 ELN 30 49 26 49 / 20 20 20 10 RDM 23 47 19 45 / 20 10 20 10 LGD 31 42 27 40 / 50 20 50 20 GCD 28 45 23 43 / 40 20 30 20 DLS 35 52 33 51 / 30 30 30 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT ORZ041-042-044-507-508. WA...WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT WAZ024-028-029-521. && THREAT INDEX THURSDAY : GREEN FRIDAY : GREEN SATURDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 94/97/97
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PDT WED MAR 20 2013 ORZ041-042-044-507-508-WAZ024-028-029-521-210700- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON- LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS- 500 AM PDT WED MAR 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING. A STRONG COLD FRONT WILL BRING VERY WINDY CONDITIONS WITH SUSTAINED WINDS OF 30 TO 40 MPH AND GUSTS TO AROUND 50 MPH THIS AFTERNOON AND EVENING. PLEASE SEE NWS PRODUCT ID PDXNPWPDT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SIGNIFICANT HAZARDS ARE EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1255 PM PDT WED MAR 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM NON-TSTM WND GST PENDLETON 45.67N 118.82W
03/20/2013 M61 MPH UMATILLA OR ASOS
NWS PENDLETON ASOS RECORDED WIND GUST TO 61 MPH.
&&
VPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
154 PM PDT WED MAR 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM NON-TSTM WND GST PENDLETON 45.67N 118.82W
03/20/2013 M61.00 MPH UMATILLA OR ASOS
WINDS SHIFTED TO THE NORTHWEST WITH A FRONTAL PASSAGE
WITH A GUST TO 61 MPH AT THE PENDLETON AIRPORT. UMATILLA
COUNTY SHERIFF REPORTED POWER OUTAGES AND A LARGE TREE
UPROOTED IN DOWNTOWN PENDLETON.
1248 PM NON-TSTM WND GST 8 NNW CLARNO 45.03N 120.54W
03/20/2013 M60.00 MPH WASCO OR MESONET
WEST WINDS 36 MPH GUSTING TO 60 MPH. NORTH POLE RIDGE
RAWS SITE.
0115 PM NON-TSTM WND GST JOHN DAY 44.42N 118.95W
03/20/2013 M52.00 MPH GRANT OR ASOS
SOUTHWEST 38 MPH GUSTING TO 52 MPH
&&
MWISTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
252 PM PDT WED MAR 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 4 S MILTON-FREEWATER 45.88N 118.39W
03/20/2013 UMATILLA OR PUBLIC
PUMPHOUSE DESTROYED AND TREES UPROOTED.
&&
JJSMITHThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433302, 433301.